Just visited a new neuro that specializes in MS and had an MRI done recently. At the follow up appt to discuss the results, she pointed out that I have mild brain atrophy. I would like expert opinion on how common is it to have this from MS and how serious is this? The MRI did not show any new lesions, just the current ones showing inflamation with none of them showing enhancement. Because of this, I did not need a course of steroids. I was on Avonex and she put me on Tysabri instead, hoping this will be effective.
Brain atrophy--tissue loss in the gray matter--is a common occurrence in MS. New studies have been showing that this occurs earlier in the disease process than previously thought. It used to be thought that atrophy occurred late in the disease process based on autopsies of older MS patients. Now that MRI technology has improved and gray matter damage is being revealed in young patients, opinion is changing.
The links below contain reports about the correlation between brain atrophy, degree of disability, and cognitive dysfunction, as well as a discussion of the correlation between white matter lesions and gray matter damage. These pages also list other articles on the topic for further reading: http://www.ncbi.nlm.nih.gov/pubmed/22615886
I am with you, Kim in having Dr. Lava commenting my question. I never knew I had this brain atrophy before my most recent MRI, although it is currently mild. The knowledge of this does scare me somewhat, which is why I posted my question. How serious is brain atrophy for someone with MS? Can the disease modifying drugs (DMD) slow this brain atrophy down? Or does it get worse in spite of this medication? Or is there a DMD that works better to fight brain atrophy? This concept of brain atrophy in MS patients is new to me even though I have had MS for 9 years and I have not seen this in any of my research of MS. Because of this, I am looking forward to Dr. Lava's comment.
Brain atrophy occurs in everyone as we age. However in multiple sclerosis, the atrophy occurs a bit more quickly. The change in brain volume represents loss of nerve cells. The medications that we use for multiple sclerosis reduce the number of attacks and therefore there is less damage and destruction of nerve cells. We think we changed the natural history of this disease with our medications. Unfortunately none of our medications are perfect and they are unable to stop disease. We are still looking for more effective medications that will stop the disease from progressing. It is important that patients with multiple sclerosis beyond a therapy to help reduce the number of attacks, thereby protecting more nerve cells.
Dr Lava,I was t see this is an old post., was told yesterday that although I have no new lesions at my C-2 lesion and above theres atrophy.Because of several new symptoms Ive been told Im in the beginning of secondary progressive MS.Im to stay on my current rx to avoid new lesions.But it wont stop progression from atrophy?Are there any rx that might do both.Thanks, looking forward to any comments.
One of the causes of atrophy is an excessive amount of apoptosis of cells. Apoptosis is a form of cell death. I suspect apoptosis is the main cause of brain atrophy in the case of chronic and/or age related disorders.
Low doses of diphenhydramine (Benadryl) inhibit apoptosis!
There is also reason to believe that low dose Benadryl is an effective treatment for MS in general.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.